Get Even More Visitors To Your Blog, Upgrade To A Business Listing >>

Who To Call and When: A Guide to Communication With MD and Pharmacist Part 2

By Michelle Greer, RN, MBA

In our last blog, we talked about some of the more common side effects and when to communicate with the MD and the Pharmacist. For Part 2, let’s talk about some additional side effects as well as signs and symptoms of more severe adverse events associated with immune globulin therapy.

Nausea and vomiting are sometimes associated with IVIG. It’s important to assess the severity of nausea and episodes of vomiting in order to intervene appropriately. If nausea is mild and the Patient vomits less than two times in 24 hours, this can be managed by instructing the patient to drink more fluids and eat bland foods as well as rest. The MD does not need to be notified, but you should alert the pharmacist. If nausea is more severe and vomiting increases and prevents normal activities, both the pharmacist and the MD need to be made aware. If the nausea and vomiting is accompanied by a severe headache, this could be indicative of aseptic meningitis. If moderate to severe, IV hydration and/or an antiemetic may be needed and ordered by the MD.

Back and or leg pain is also a potential side effect. If not accompanied by any other symptoms and back pain is in the lower region, notify the pharmacist and the patient may repeat the analgesic pre-medication. Continue to monitor this and educate the patient to be sure it dissipates after infusions as opposed to increasing.

There are some more severe, but uncommon, adverse reactions that can occur and in these cases both the pharmacist and the MD need to be made aware right away. In these cases, the pharmacist also must report this back to the manufacturer of that IG brand. This includes renal failure, thromboembolic events and anaphylaxis.

You should assess and instruct the patient to keep track of their urinary output and report any decrease or change in the color (darker/brown.) You should also look for any pain accompanied by swelling in the knees, chest pain accompanied with shortness of breath, and/or change in neurological status which could be indicative of a stroke: confusion, slurred speech and change in consciousness. The MD should be contacted immediately and if not readily available, the patient should probably go to the local ER.

Anaphylaxis is not necessarily only a risk during the first infusion, so be on the lookout for tightness in the throat, trouble breathing or swelling of the eyes, eyelids or lips. Keep the anaphylaxis kit and orders within reach at all times. If signs of anaphylaxis occur, administer anaphylaxis medication per ordered protocol and call 911. Then call the MD. The pharmacist should be notified once the patient is in proper medical care.

One more thing to assess: the patient’s skin. You should monitor the IV site if a peripheral IV site is in place for any reactions, the SCIG administration site and in general be on the lookout for any rashes. If the IV site looks red or is painful at any point, simply change the site, no notifications need to be made. If the SCIG sites become irritated, review proper needle placement, assure a “dry needle” stick, etc., is done. Confer with the pharmacist to see if any changes in supplies or needle size/length is needed. However, if the patient develops a generalized rash the MD and pharmacist need to be notified. The pharmacist will need to inform the manufacturer of any rashes as well.

There is a lot to assess and educate your patients on during and between infusions. Communication is vital so the treating physician and the clinical pharmacists can work together with you as the nurse to ensure the best outcomes for your patients!

This post first appeared on IG Nursing Notes | IG Nursing Notes Provides Ed, please read the originial post: here

Share the post

Who To Call and When: A Guide to Communication With MD and Pharmacist Part 2


Subscribe to Ig Nursing Notes | Ig Nursing Notes Provides Ed

Get updates delivered right to your inbox!

Thank you for your subscription